Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 159, NWS Morristown, TN

May 20, 2006Meigs County, Rhea County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 20, 2006, 2:16 PM EDT for Meigs County, Rhea County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2006, 2:16 PM EDT (18:16 UTC)
Expired
May 20, 2006, 2:45 PM EDT
In force
29 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 131 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:19 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:15 AM EDT, 4 hours 1 minute earlier.

Area forecast discussion, May 20, 10:15 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 AM EDT SAT MAY 20 2006

.DISCUSSION...FRONTAL BOUNDARY STRETCHED WEST TO EAST ACROSS THE CWA
TODAY AND WILL ACT A FOCUSING MECHANISM FOR AFTERNOON/EVENING
CONVECTION.  THE AIR MASS REMAINS A BIT UNSTABLE THIS MORNING AND
WITH AFTERNOON HEATING SHOULD BECOME MODERATELY UNSTABLE.  THE
POSITION OF THE BOUNDARY WILL SHIFT AROUND NEAR TO JUST SOUTH OF OUR
SOUTHERN BORDER THIS AFTERNOON/EVENING WITH THUNDERSTORMS EXPECTED
TO MOVE ALONG IT.  SOME OF THESE STORMS ARE EXPECTED TO BECOME
STRONG AND POTENTIALLY SEVERE.  ALL ON TRACK IN THE CURRENT
FORECAST...WILL UPDATE TO REMOVE MORNING WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             83  63  82  60 /  30  40  40  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  79  60  78  57 /  30  30  30  20
OAK RIDGE, TN                       78  59  77  56 /  30  30  30  20
TRI CITIES AIRPORT, TN              75  53  74  51 /  20  20  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, May 20, 4:40 AM EDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 AM EDT SAT MAY 20 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
440 AM EDT (340 AM CDT) SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
...A CHANCE OF SEVERE THUNDERSTORMS EXISTS ACROSS THE SOUTHERN HALF
OF TENNESSEE AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND
EVENING...

A STATIONARY FRONT WILL REMAIN ACROSS THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS TODAY PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT.
WARM...MOIST AND INCREASINGLY UNSTABLE AIRMASS ALONG AND SOUTH OF THE
FRONT CAN BE EXPECTED THIS AFTERNOON.  AS A SERIES OF UPPER LEVEL
DISTURBANCES RIDE SOUTHEAST ALONG THE STALLED FRONTAL BOUNDARY...
THUNDERSTORMS WILL DEVELOPED.  DUE TO THE EXPECTED VERY UNSTABLE AIR-
MASS ALONG AND SOUTH OF THE FRONT...SOME OF THESE STORMS COULD BECOME
SEVERE...GENERALLY ALONG AND SOUTH OF INTERSTATE 40. THE MAIN
CONCERN WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STATIONARY FRONT WILL LINGER AROUND THE TENNESSEE RIVER VALLEY
THROUGH NEXT WEEK...WITH SHOWERS AND THUNDERSTORMS POSSIBLE EACH
DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...SOME SEVERE
STORMS WILL BE POSSIBLE AT TIMES EACH DAY THROUGHOUT THE UPCOMING
WEEK. THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:42 PM EDTSevere Thunderstorm WarningMRXScott33 min
May 20, 12:17 AM EDTSevere Thunderstorm WarningMRXKnox43 min
May 20, 12:21 AM EDTSevere Thunderstorm WarningMRXSevier54 min
May 20, 12:23 AM EDTSevere Thunderstorm WarningMRXAnderson52 min
May 20, 12:24 AM EDTSevere Thunderstorm WarningMRXScott51 min
May 20, 12:38 AM EDTSevere Thunderstorm WarningMRXCampbell52 min
May 20, 1:10 AM EDTSevere Thunderstorm WarningMRXUnion50 min
May 20, 1:27 AM EDTSevere Thunderstorm WarningMRXKnox22 min
May 20, 1:51 PM EDTSevere Thunderstorm WarningMRXBledsoe24 min
May 20, 2:09 PM EDTSevere Thunderstorm WarningMRXSequatchie21 min
May 20, 2:28 PM EDTSevere Thunderstorm WarningMRXHamilton32 min
May 20, 2:42 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea33 min
May 20, 2:53 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn22 min
May 20, 3:14 PM EDTTornado WarningMRXBradley16 min
May 20, 3:14 PM EDTTornado WarningMRXBradley31 min
May 20, 3:16 PM EDTSevere Thunderstorm WarningMRXBlount, Knox44 min
May 20, 3:25 PM EDTTornado WarningMRXPolk50 min
May 20, 3:57 PM EDTSevere Thunderstorm WarningMRXBlount48 min
May 20, 4:02 PM EDTSevere Thunderstorm WarningMRXKnox, Sevier43 min
May 20, 4:17 PM EDTSevere Thunderstorm WarningMRXBradley, Polk43 min
May 20, 4:42 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier33 min
May 20, 5:04 PM EDTSevere Thunderstorm WarningMRXBlount26 min
May 20, 5:11 PM EDTSevere Thunderstorm WarningMRXSevier34 min
May 20, 5:24 PM EDTSevere Thunderstorm WarningMRXGreene22 min
May 20, 5:36 PM EDTSevere Thunderstorm WarningMRXUnicoi, Washington24 min
May 20, 5:46 PM EDTSevere Thunderstorm WarningMRXBradley29 min
May 20, 6:32 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie28 min
May 20, 7:02 PM EDTSevere Thunderstorm WarningMRXHamilton43 min
May 20, 7:24 PM EDTSevere Thunderstorm WarningMRXMarion24 min
May 20, 7:38 PM EDTSevere Thunderstorm WarningMRXJefferson36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.